Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 184, NWS Mobile, AL

May 18, 2003Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 18, 2003, 6:26 PM CDT for Perry County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 6:26 PM CDT (23:26 UTC)
Expired
May 18, 2003, 7:00 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Perry County, MS

The radar

The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS54 KMOB 182326
SVRMOB
MSC111-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
625 PM CDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 700 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BEAUMONT...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAUMONT...FERGUSON BY 635 PM CDT
  KITTRELL BY 640 PM CDT
  HINTONVILLE BY 650 PM CDT
  RICHTON BY 700 PM CDT

LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM.  IF IN 
THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE 
STORM HAS PASSED.

LAT...LON 3108 8907 3100 8885 3143 8883 3143 8900

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:27 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 18, 2:27 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
227 PM CDT SUN MAY 18 2003

THE DEEP UPPER LOW CURRENTLY OVER CENTRAL MISSISSIPPI WILL CONTINUE
TO DRIFT SOUTHWARD TO NEAR THE MISSISSIPPI RIVER DELTA TONIGHT.  THE
TRAINING CONVECTION SEEN IN THE CURRENT RADAR LOOP OVER THE EASTERN
AND SOUTHERN SECTIONS OF THE FORECAST AREA WILL CONTINUE TO CREEP
EASTWARD TONIGHT AND WEAKEN...WHILE ANOTHER LOBE OF ENERGY ROTATES
AROUND THE 500MB LOW.  THIS NEXT LOBE OF ENERGY IS EXPECTED TO
DEVELOP ADDITIONAL CONVECTION OVER THE SOUTHWESTERN PORTION OF THE
FORECAST AREA THAT WILL MOVE EASTWARD ACROSS THE EASTERN PORTION OF
THE FORECAST AREA.  CONSIDERING THIS...WILL EXTEND THE FLASH FLOOD
WATCH FOR A LARGE PART OF THE SOUTHERN AND EASTERN PORTION OF THE
FORECAST AREA THROUGH MONDAY MORNING...WHERE TODAYS REALLY HEAVY
RAINFALL HAVE SOAKED THE GROUND.

THE 500 MB LOW CONTINUES FURTHER SOUTHWARD INTO THE GULF THROUGH
TUESDAY.  ON MONDAY...SOME MID LEVEL ENERGY IS ANTICIPATED TO EJECT
FROM THIS SYSTEM AND MOVE NORTHWARD...RESULTING IN THE ENHANCED
DEVELOPMENT OF SEA BREEZE CONVECTION OVER THE FORECAST AREA.
MEANWHILE...A SURFACE LOW TRACKS FROM THE CENTRAL PLAINS...ACROSS
LAKE SUPERIOR AND INTO ONTARIO/QUEBEC...WITH A SLOW MOVING TRAILING
COLD FRONT EVENTUALLY MOVING THROUGH THE FORECAST AREA ON
WEDNESDAY.  A SERIES OF MID LEVEL SHORTWAVES IN THE WESTERLY 500 MB
FLOW ALOFT IS EXPECTED TO DEVELOP AT LEAST ONE SURFACE WAVE ON THE
FRONT...RESULTING IN SOMEWHAT ENHANCED RAINFALL FOR THE FORECAST
AREA FROM TUESDAY THROUGH WEDNESDAY.  HPC GRAPHICS DEPICT ABOUT A
HALF INCH FOR TUESDAY AND A QUARTER TO HALF INCH ON TUESDAY
NIGHT...BOTH MAINLY FOR THE EASTERN TWO THIRDS OF THE FORECAST
AREA...WITH SIMILAR AMOUNTS EXPECTED FOR THE SOUTHERN SECTIONS ON
WEDNESDAY BEFORE THE FRONT FINALLY MOVES OFFSHORE.  A DRY PERIOD
FOLLOWS IN THE WAKE OF THE FRONT AS WELL AS A MILD SHORT TERM
COOLING TREND THROUGH SUNDAY.

MARINE...SOUTHERLY WINDS AT 10-15/15 KNOTS WILL CONTINUE UNTIL THE
FRONT FINALLY MOVES INTO THE COASTAL WATERS ON WEDNESDAY.  SEAS AT
3-4 FEET EVENTUALLY SUBSIDE TO 2-3 FEET ON MONDAY.  A MODERATE RIP
CURRENT THREAT WILL DECREASE TO A SLIGHT RISK BY MONDAY.

FIRE...NO CONCERNS ATTM.

29/EVERSOLE

.PRELIMINARY TEMPS / POPS...
MOBILE     71 83 71 84 69 / 80 60 30 50 40
PENSACOLA  74 83 73 83 71 / 80 50 30 50 40
DESTIN     75 83 73 83 72 / 80 50 30 50 40
EVERGREEN  69 83 68 84 67 / 80 60 30 50 40
WAYNESBORO 67 82 69 83 66 / 40 50 30 50 40
CAMDEN     68 82 68 83 66 / 40 50 30 50 40

WWA SECTION CONTAINS PLANNED FFA COUNTIES WHICH WILL REPLACE CURRENT
FFA.

.MOB...
AL...FF WATCH THROUGH 700 AM ALZ055-056-059>064.
FL...FF WATCH THROUGH 700 AM FLZ001>006.
MS...NONE.
Hazardous weather outlook, May 18, 6:45 AM CDT, 11 hours 41 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL...UPDATED...
645 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES THROUGH
TONIGHT. A DEEP AREA OF LOW PRESSURE CONTINUES TO DRIFT SOUTHWARD
OVER MISSISSIPPI. SOUTH AND EAST OF THIS LOW SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. DUE TO DRY AIR IN THE
MIDDLE LAYERS OF THE ATMOSPHERE AND GOOD SURFACE BASE INSTABILITIES
A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE.  LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

ALSO...DUE TO THE SLOW MOVEMENT WITH THESE THUNDERSTORMS LOCALLY
HEAVY RAINFALL CAN BE EXPECTED. RAINFALL TOTALS UP TO 2 TO 4 INCHES
PER HOUR WILL BE LIKELY WITH SOME OF THESE STORMS ESPECIALLY DURING
THE MORNING HOURS. THE BEST CHANCE FOR LOCALIZED FLOODING TO OCCUR
WILL BE OVER COASTAL AREAS OF ALABAMA AND THE EXTREME WESTERN
FLORIDA PANHANDLE.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES WILL
ALSO CONTINUE TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO
FLAGS POSTED ALONG BEACHES.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SUNDAY)

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF
THE REGION ON MONDAY AS A WEAKENING AREA OF LOW PRESSURE MOVES OFF
THE LOUISIANA COAST. OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, May 18, 4:00 PM CDT, 2 hours 26 minutes before
ALZ056>060-FLZ001>006-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SUN MAY 18 2003

TORNADO WATCH NUMBER 411 WILL BE ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...

IN SOUTH ALABAMA...

     BUTLER...CONECUH...COVINGTON...CRENSHAW AND ESCAMBIA

IN NORTHWEST FLORIDA

     ESCAMBIA...OKALOOSA AND SANTA ROSA

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:14 PM CDTTornado WarningMOBWayne46 min
May 17, 8:13 PM CDTSevere Thunderstorm WarningMOBGreene, Wayne47 min
May 17, 8:21 PM CDTSevere Thunderstorm WarningMOBPerry24 min
May 17, 9:26 PM CDTFlash Flood WarningMOBGreene, Wayne64 min
May 17, 9:53 PM CDTSevere Thunderstorm WarningMOBGreene37 min
May 17, 11:07 PM CDTSevere Thunderstorm WarningMOBGreene38 min
May 18, 4:52 PM CDTSevere Thunderstorm WarningMOBGeorge23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.